Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 6:46 PM CDT for Pecos County, Terrell County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2014, 6:46 PM CDT (23:46 UTC)
- Expired
- May 24, 2014, 7:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:48 PM CDT | HAIL 1 | Iraan, TX | IRAAN FIRE DEPT REPORTED QUARTER SIZE HAIL |
| May 24, 7:30 PM CDT | HAIL 2.75 | Iraan, TX | IRAAN FIRE DEPT REPORTED BASEBALL HAIL AND 60 MPH GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:43 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
630
WUUS54 KMAF 242346
SVRMAF
TXC371-443-250045-
/O.NEW.KMAF.SV.W.0059.140524T2346Z-140525T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 745 PM CDT
* AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED 28 MILES
WEST OF SHEFFIELD...AND ANOTHER NEAR IRAAN...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SHEFFIELD AND IRAAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3052 10168 3047 10169 3042 10174 3034 10165
3034 10172 3031 10174 3018 10253 3057 10272
3070 10250 3099 10208 3100 10203 3099 10197
3092 10187 3089 10188 3086 10185 3076 10183
3066 10177 3065 10170 3062 10165 3055 10164
TIME...MOT...LOC 2344Z 242DEG 17KT 3058 10224
$$1 follow-up statement
227
WWUS54 KMAF 250031
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT SAT MAY 24 2014
TXC371-443-250045-
/O.CON.KMAF.SV.W.0059.000000T0000Z-140525T0045Z/
PECOS-TERRELL-
731 PM CDT SAT MAY 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN TERRELL AND SOUTHEASTERN PECOS COUNTIES...
AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 23 MILES NORTHWEST OF
TERRELL COUNTY GAS PLANT...OR ABOUT 24 MILES SOUTHWEST OF
SHEFFIELD...MOVING EAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL TERRELL COUNTY AND SHEFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3052 10168 3047 10169 3042 10174 3034 10165
3034 10172 3031 10174 3018 10253 3057 10272
3070 10250 3099 10208 3100 10203 3099 10197
3092 10187 3089 10188 3086 10185 3076 10183
3066 10177 3065 10170 3062 10165 3055 10164
TIME...MOT...LOC 0030Z 254DEG 19KT 3054 10216
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:40 PM CDT, 6 minutes earlier.
Area forecast discussion, May 24, 6:40 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT Sat May 24 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Concern for the evening and overnight is the potential for tstms.
SHRA/TSRA are just sw of MAF moving NE could result in brief
lighting thru 02Z. Otherwise potential for tstms will be late
tonight and included TEMPO groups after 09Z along with MVFR CIGS,
except at FST.
&&
.PREV DISCUSSION... /ISSUED 246 PM CDT Sat May 24 2014/
DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.
Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&Hazardous weather outlook, May 24, 3:09 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SAT MAY 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT UNTIL 10 PM CDT/9 PM MDT. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 24, 3:58 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 9 WSW ODESSA 31.80N 102.51W
05/24/2014 E1.25 INCH ECTOR TX TRAINED SPOTTER
SPOTTER REPORTS HALF DOLLAR HAIL IN WEST ODESSA
&&
MHLocal storm report, May 24, 4:14 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL MIDLAND 32.00N 102.08W
05/24/2014 E1.00 INCH MIDLAND TX PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL AT HWY 385 AND 158 IN
MIDLAND
&&
MHSpecial weather statement, May 24, 4:21 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT SAT MAY 24 2014
TXZ082-242145-
TERRELL-
421 PM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL TERRELL COUNTY UNTIL 445 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 23 MILES SOUTH
OF TERRELL COUNTY AT 421 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS
STORM MAY CROSS U.S.90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 2980 10186 2979 10187 2979 10190 2978 10193
2980 10194 2979 10196 2981 10198 2979 10198
2980 10203 2978 10205 2978 10208 2984 10211
2999 10176 2978 10176 2977 10181
TIME...MOT...LOC 2121Z 247DEG 17KT 2979 10197Local storm report, May 24, 6:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 14 SE BAKERSFIELD 30.75N 102.13W
05/24/2014 E1.00 INCH PECOS TX TRAINED SPOTTER
SPOTTER REPORTED PEA TO QUARTER SIZE HAIL
&&
MHLocal storm report, May 24, 6:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 NW STILES 31.43N 101.59W
05/24/2014 E1.75 INCH REAGAN TX PUBLIC
&&
MHLocal storm report, May 24, 6:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 23 S BAKERSFIELD 30.56N 102.30W
05/24/2014 E2.75 INCH TERRELL TX PUBLIC
SPOTTER REPORTS GOLF TO BASEBALL SIZE HAIL
&&
MHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Tornado Warning | MAF | Culberson | 23 min |
| May 23, 8:03 PM CDT | Special Weather Statement | MAF | Culberson | 42 min |
| May 23, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 54 min |
| May 23, 10:31 PM CDT | Special Weather Statement | MAF | Howard | 29 min |
| May 23, 10:53 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Mitchell | 112 min |
| May 24, 9:14 AM CDT | Special Weather Statement | MAF | Dawson, Martin | 46 min |
| May 24, 9:15 AM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| May 24, 10:46 AM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| May 24, 11:22 AM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| May 24, 12:18 PM CDT | Special Weather Statement | MAF | Winkler | 27 min |
| May 24, 12:30 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| May 24, 12:50 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 25 min |
| May 24, 1:18 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 27 min |
| May 24, 1:43 PM CDT | Special Weather Statement | MAF | Reeves | 32 min |
| May 24, 2:14 PM CDT | Special Weather Statement | MAF | Crane | 46 min |
| May 24, 2:20 PM CDT | Special Weather Statement | MAF | Reeves | 40 min |
| May 24, 2:21 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| May 24, 2:26 PM CDT | Special Weather Statement | MAF | Ward | 49 min |
| May 24, 2:47 PM CDT | Special Weather Statement | MAF | Ector | 43 min |
| May 24, 3:03 PM CDT | Special Weather Statement | MAF | Crane, Upton | 42 min |
| May 24, 3:10 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| May 24, 3:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 63 min |
| May 24, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Reagan, Upton | 58 min |
| May 24, 3:20 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 55 min |
| May 24, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 62 min |
| May 24, 4:11 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 64 min |
| May 24, 4:18 PM CDT | Tornado Warning | MAF | Reagan, Upton | 27 min |
| May 24, 4:21 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 24, 4:43 PM CDT | Tornado Warning | MAF | Reagan, Upton | 47 min |
| May 24, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reagan, Upton | 55 min |
| May 24, 5:06 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 24, 5:21 PM CDT | Flash Flood Warning | MAF | Crane, Pecos | 3 hr |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 54 min |
| May 24, 5:41 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 64 min |
| May 24, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 35 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 61 min |
| May 24, 6:41 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.